Main Forums > Someone I Care About Has HIV

Seeking Answers for a Loved One

(1/4) > >>

tmp1970:
Hi All,

I am new to the forum, so please forgive me if I seem to be a bit out of 'line' but I have an issue that is scaring me a bit.

My son tested POZ about four years ago, but didn't tell me until about two years ago. Once he told me I insisted he seek medical help, get on some meds and begin to take better care of himself (stop drinking and smoking, stop 'running' the streets, and eat better). He did as I asked; he was provided meds and he began to take them. He was actually a bit excited about it considering that he had been told he might have been going through the 'wasting syndrome' in such a short time after diagnosis. After a few weeks he began not taking the meds everyday, or on time; then after about four or five months he stopped going to the doctor, missing his appointments. Not long after that he stopped taking the medicataion all together saying that he had done research and found that the medication was not necessary if he took care of himself (eating well, etc.); and he was under the impression that taking the medication was a way of making the pharmaceutical companies rich...you know the whole conspiriacy.

Now, after about a year of giving up the medication idea all together he is going through some other stuff. Whether it has to do with the disease or not I don't know which is why I am on the forum. He doesn't sleep; when he does its no more than an hour at a time and is ususally during the day. He has lost his job; he does absolutely nothing all day long but stare into space; his motivation to do anything (very artistic and not even working on his art) is absolutely gone. He says he is hearing voices, he feels as though he is battling with something that is trying to take his soul. He has lost a lot of weight, but is eating when he is hungry. He quit smoking and drinking for about a month or so, and started smoking again yesterday (very disappointing).

The big question is, what are the side effects of untreated HIV??? My mother says that he may be experiencing some sort of overload because his body is fighting the virus, and to add he is not taking the best care of himself considering that he doesnt sleep, smoking, etc. Is there a such thing as an 'overload'; the body fighting the virus? Can anyone provide some good information about the importance of the medication and what could happen if he doesn't take it? I would like to show him information to counter what he has found online.

Thank all of you in advance for any help that you can provide!

Miss Philicia:
Those all sound like textbook symptoms of depression to me.

Jeff G:
Hi Tmp , Untreated HIV can cause a whole host of central nervous system disorders and there are some virus's and parasites that can effect his cognitive ability's .

If he wont listen to you then maybe you can have a family intervention of sorts . Try to get him to sigh up here for an account so we may offer support .

There is no other way to put it , he will most likely get sick and die if he doesn't get medical treatment . Your sons doctor put him on meds because he needs them to survive this dreadful virus so your son isn't being honest with you about finding out he doesn't need them .   

We have member of this forum that just lost a brother in a similar circumstance as you describe . At one point his brother wanted to live but it was too late for meds to save him . In the end you cant make your son take meds if he chooses not to but you came here and asked so I feel an obligation to be straight up honest with you , so do whatever you can to get him back into treatment , that way you will always have the fact that you tried and tying is all you can be expected to do .

I moved your thread into the Someone I care about forum so that it gets more views and I'm wishing you the best of luck . 

jkinatl2:

--- Quote from: Miss Philicia on June 18, 2013, 07:28:03 PM ---Those all sound like textbook symptoms of depression to me.

--- End quote ---

It sounds as though depression plus some sort of chemical intervention. Not sleeping? Hearing voices? If he has no history of phychosis, it could well be meth.


I hate to say this, but it sounds like your son is in the hands of AIDS denialists. And the crossover with party/play people (who use meth and encourage unprotected sex, often up for days at a time) is fairly large among the young gay community.

Sadly, I wonder if a family intervention would work. Perhaps an ultimatum? Stay under your roof, take the meds. You son's difficulties go beyond mere denialism (if be truly believed that eating well and taking care of ones' self prevented the disease from progression, he would not be taking such poor care of himself).

I truly hope he comes to his senses before it's too late.



mecch:
Don't get side tracked on smoking and drinking and all.....

His two major challenges are 1) getting on HAART and sticking to it, AND 2) coming back to reality about HIV, living with HIV, treatment...moving past his ignorance, denial, delusion. etc.   

Won't be easy but I hope that puts things in perspective... He's in a very bad space.

Learning the what ifs of untreated HIV.  I hope you don't have to learn this because i hope you figure out way to drag him back to reality.

He can join here.
He can go to an ASO and get a counselor.
Does he have access to private therapy??

You can tell him point blank that he's misinformed and will die of HIV if he doesn't follow medical treatment. Not only will he die, but he will SUFFER before he dies...

It's a clear, compact message, and has nothing much to do with smoking, drinking, unemployment, depression, etc etc.  Maybe all that is feeding his denial and dispair, but all that can be dealt with in due time when he's back in his senses with a will to live and correct info about HIV in his head, and heart.

Navigation

[0] Message Index

[#] Next page

Go to full version